Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 407, NWS Raleigh, NC

August 6, 2008Harnett County, Lee County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 6, 2008, 7:24 PM EDT for Harnett County, Lee County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2008, 7:24 PM EDT (23:24 UTC)
Expired
Aug 6, 2008, 7:56 PM EDT
In force
32 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Harnett County, NC, Lee County, NC

The radar

The Raleigh/Durham radar (KRAX), 55 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:02 PM EDT, 4 hours 22 minutes earlier.

Area forecast discussion, Aug 6, 3:02 PM EDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
302 PM EDT WED AUG 6 2008

.SYNOPSIS...
ONE MORE DAY IN THE 90S IS IN STORE FOR THURSDAY AHEAD OF AN
APPROACHING COLD FRONT. THE FRONT WILL MOVE THROUGH THE AREA
THURSDAY NIGHT...BRINGING WITH IT A GOOD CHANCE FOR SHOWERS AND
STORMS... ESPECIALLY LATE THURSDAY INTO THE EVENING HOURS. COOLER...
DRIER AIR MOVES INTO THE REGION BY THE WEEKEND WITH TEMPERATURES
AVERAGING BELOW NORMAL.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 230 PM WEDNESDAY...

CONSIDERABLE MID AND LEVEL DEBRIS CLOUDS HAVE AFFECTED THE NORTHERN
HALF OF THE CWA FOR THE MAJORITY OF THE DAY...HELPING TO PREVENT
TEMPS FROM CLIMBING TOO HIGH. AREAS ACROSS THE SOUTHERN PIEDMONT AND
SANDHILLS HAVE HAD CLEARER SKIES AND TEMPS HAVE RESPONDED BY SOARING
INTO THE MID AN UPPER 90S. DEWPOINTS ACROSS THE SOUTH HAVE ALSO
STAYED IN THE UPPER 60S TO NEAR 70 WHICH HAS HELPED MLCAPES TO CLIMB
UP TO 2000 J/KG COMPARED TO 500 J/KG OR LESS IN THE NORTHEAST. WHILE
THE GENERAL WNW TO NW FLOW WILL INHIBIT MOST CONVECTIVE DEVELOPMENT
WITH THE ABSENCE OF ANY UPSTREAM MID LEVEL TRIGGER...ENOUGH
INSTABILITY IS IN PLACE TO MAINTAIN A SLIGHT CHANCE POP THROUGH
EARLY EVENING FOR ALL AREAS EXCEPT THE NORTHEAST.

THE MAJORITY OF THE NIGHT APPEARS TO BE QUIET WITH NO SIGNS ON WATER
VAPOR OF A REMNANT MCV HEADING OUR WAY. THIS WILL LEAVE SKIES
GENERALLY PARTLY CLOUDY AND VERY MILD. LOWS VERY SIMILAR TO LAST
NIGHT...IN THE LOW TO MID 70S WITH A FEW UPPER 70S POSSIBLE IN THE
SOUTHEAST COASTAL PLAIN. IT IS POSSIBLE ANOTHER MCS DEVELOPS OVER
THE MIDWEST/TN VALLEY LATE TONIGHT...AS HAS BEEN THE CASE THE PAST
FEW NIGHTS. THE REMNANTS OF SUCH A SYSTEM COULD REACH THE WESTERN
PIEDMONT BY SUNRISE...SO WILL REINTRODUCE A SLIGHT CHANCE POP BY
MORNING.

CONVECTIVE CHANCES INCREASE IN EARNEST BY THURSDAY AFTERNOON. THIS
IS DUE TO A SIGNIFICANT SHORTWAVE OVER THE NORTHERN PLAINS DIVING
SOUTHEAST AND HELPING TO CARVE OUT A LARGE TROUGH OVER THE EASTERN
STATES. AS THE TROUGH AMPLIFIES...A 100 KT 300MB JET ORIENTS ITSELF
WEST TO EAST ACROSS THE MID-ATLANTIC...JUST TO OUR NORTH. THIS
PLACES THE FORECAST AREA IN THE FAVORABLE RIGHT ENTRANCE REGION LATE
THURSDAY AFTERNOON INTO THE EVENING. THIS SHOULD BE SUFFICIENT TO
HELP GENERATE CONVECTION ALONG AND SOUTH OF A SFC TROUGH/DEWPOINT
GRADIENT THAT IS FORECAST TO BE ORIENTED GENERALLY ALONG AND SOUTH
OF HIGHWAY 64. IT IS WITHIN THIS AREA THAT MUCAPES CLIMB TO AROUND
2000 J/KG. FURTHER NORTHWEST CLOSER TO THE TRIAD...MUCAPES ARE
ADVERTISED TO BE LESS THAN 1000 J/KG. THE LACK OF INSTABILITY
COMBINED WITH A PERSISTENT DOWNSLOPE WIND...MAY PRECLUDE MUCH
CONVECTION FROM GENERATING...ESPECIALLY WITH THE BEST LOW LEVEL
CONVERGENCE POSITIONED MUCH FURTHER SOUTH. THEREFORE...WILL SHOW A
DECENT POP GRADIENT FROM 30S IN THE NW TO 50S IN THE SE.

CONVECTION THAT DEVELOPS IN THE INSTABILITY AXIS SOUTH OF HIGHWAY 64
WILL HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE. THE DEEPENING
TROUGH RESULTS IN STRENGTHENING MID LEVEL WINDS AND DEEP LAYER SHEAR
INCREASES TO 30-40 KT BY THURSDAY AFTERNOON....SUPPORTIVE OF
MULTICELLULAR CLUSTERS. FORECAST SOUNDS AT RDU/RWI/FAY ALL INDICATE
FAVORABLE INVERTED V PROFILES...SUGGESTING THAT DAMAGING WIND GUSTS
WILL BE THE PRIMARY SEVERE THREAT. A FEW STORMS WITH LARGE HAIL WILL
ALSO BE POSSIBLE. THE STORM PREDICTION CENTER HAS AREAS ALONG AND
SOUTH OF HIGHWAY 64 IN A SLIGHT RISK FOR THURSDAY AND THIS APPEARS
TO BE REASONABLE.

THURSDAY HIGH TEMPS WILL SOMEWHAT HINGE ON TIMING OF CONVECTIVE
DEVELOPMENT. IN GENERAL...FORECAST THICKNESSES WILL BE LOWEST IN THE
TRIAD (LOW 1420S) TO NEAR 1430M IN THE SOUTHEAST. THIS CORRESPONDS
TO LOW 90S NW TO UPPER 90S SE. ONCE AGAIN...OUR FORECAST TEMPS ARE
LOWER THAN MAV GUIDANCE WHICH CONTINUES ITS WARM BIAS. -JFB

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
AS OF 230 PM WEDNESDAY...

WILL TAPER OFF PRECIP CHANCES FROM NW TO SE THU NIGHT AND FRIDAY
MORNING AS BOTH THE GFS/NAM SHOW THE LOW LEVEL FRONT DROPPING SOUTH
THROUGH THE AREA...AND A DRIER AIRMASS BUILDING IN BEHIND DURING THE
DAY FRIDAY. WILL LEAVE OUT ANY CHANCE OF PRECIP DURING THE AFTERNOON
ON FRIDAY DUE TO NW FLOW IN THE LOWER LEVELS...DEWPOINTS LIKELY
CRASHING THROUGH THE 60S INTO THE 50S DURING THE AFTERNOON...AND
PWAT VALUES FALLING BELOW 1. HIGH TEMPS ON FRIDAY SHOULD BE NEAR
NORMAL FOR THIS TIME OF YEAR...IN THE 86-90F RANGE (FROM N/NW TO
S/SE). WITH A DRIER AIRMASS IN PLACE AND NOT MUCH IN THE WAY OF
CLOUD COVER...LOW TEMPS FRI NIGHT / SAT MORNING SHOULD DIP INTO THE
LOWER/MID 60S. -VINCENT

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 230 PM WEDNESDAY...

UNSEASONABLY DEEP UPPER LEVEL TROUGHING IS EXPECTED OVER THE EAST
COAST AT THE BEGINNING OF THE LONG TERM PERIOD (SAT/SUN). IN FACT...
BOTH THE GEFS AND SREF (ENSEMBLE MODELS) ARE SHOWING 500 MB HEIGHT
ANOMALIES THAT ARE AS MUCH AS 3-4 STANDARD DEVIATIONS BELOW NORMAL
ACROSS THE MID-ATLANTIC...WHICH IS QUITE SIGNIFICANT. FOR
COMPARISON...LAST YEAR AT THIS TIME WE HAD 500 MB HEIGHT ANOMALIES
AROUND 3 STANDARD DEVIATIONS ABOVE NORMAL...WHICH RESULTED IN THE
RECORD SETTING HEAT WAVE IN AUGUST 07. SO...WITH HEIGHT ANOMALIES
3-4 STANDARD DEVIATIONS BELOW NORMAL...WE ARE EXPECTING BELOW NORMAL
TEMPERATURES THIS WEEKEND. THE LATEST GUIDANCE AND THICKNESS VALUES
WOULD SUPPORT HIGH TEMPS GENERALLY IN THE LOWER/MID 80S ON
SAT/SUN...WITH LOW TEMPS DROPPING DOWN INTO THE LOWER 60S...AND
POSSIBLY INTO THE UPPER 50S IN THE TYPICALLY COOLER LOCATIONS.
EXPECTING A DRY FORECAST THIS WEEKEND WITH MODEL SOUNDINGS SHOWING A
DRY ATMOSPHERE AND LITTLE/NO AVAILABLE INSTABILITY. WE SHOULD SEE A
RETURN TO NEAR NORMAL TEMPERATURES BY EARLY NEXT WEEK AS THE
LONGWAVE TROUGH AXIS BEGINS TO WEAKEN AND SHIFT OFFSHORE. WITH
CONDITIONS RETURNING TO NEAR NORMAL...EXPECT THAT A CHANCE OF
DIURNAL SHOWERS/STORMS WILL BEGIN TO RETURN BY EARLY NEXT WEEK...
WITH MORE UNSETTLED WEATHER POSSIBLE BY MID NEXT WEEK. -VINCENT

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 230 PM WEDNESDAY...

VFR CONDITIONS SHOULD PREVAIL FOR THE MAJORITY OF THE TAF PERIOD.
WEST NORTHWEST LOW TO MID LEVEL IS GENERALLY INHIBITING CONVECTION
THIS AFTERNOON WITH NO MID LEVEL FORCING APPARENT UPSTREAM. THE BEST
INSTABILITY IS LOCATED IN CENTRAL AND SOUTHERN SECTIONS...SO AN
ISOLATED STORM CANNOT BE RULED OUT INVOF FAY...HOWEVER CHANCES ARE
TOO REMOTE AT THIS TIME TO MAKE ANY MENTION IN THE TAFS.

ONLY MID AND HIGH LEVEL CONVECTIVE DEBRIS CLOUDS EXPECTED TO AFFECT
THE AREA OVERNIGHT. SOME MVFR FOG ONCE AGAIN POSSIBLE AROUND SUNRISE
AT FAY/RWI...SIMILAR TO THE PAST FEW MORNINGS.

CONVECTIVE CHANCES LOOK TO INCREASE TOMORROW AFTERNOON AND EVENING
AS A DEEP UPPER LEVEL TROUGH AMPLIFIES ACROSS THE REGION. THE BETTER
CHANCES WILL OCCUR AFTER 18Z...AS BETTER UPPER LEVEL FORCING (UPPER
DIVERGENCE WITH A 95KT 300MB JET) DOES NOT MOVE IN UNTIL LATER IN
THE AFTERNOON. THEREFORE...THIS TAF FORECAST DOES NOT INCLUDE ANY
MENTION OF CONVECTION. WINDS DURING THE DAY WILL BE GENERALLY OUT OF
THE NORTHWEST...POSSIBLY MORE WEST NORTHWEST TOWARD FAY WHICH WILL
BE IN CLOSER PROXIMITY TO THE SHARPENING SFC TROUGH.

CONVECTION SHOULD BE SOUTH OF THE REGION BY FRIDAY MORNING WITH VFR
CONDITIONS DOMINATING THROUGH THE WEEKEND. -JFB

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...JFB
NEAR TERM...JFB
SHORT TERM...VINCENT
LONG TERM...VINCENT
AVIATION...JFB
Hazardous weather outlook, Aug 6, 4:35 AM EDT, 14 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
435 AM EDT WED AUG 6 2008

NCZ007-021>023-038-039-071000-
PERSON-FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-
435 AM EDT WED AUG 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED FOR THE LATE AFTERNOON HOURS...
CONTINUING INTO THE EVENING. ANY THUNDERSTORM THAT DEVELOPS COULD
BE SEVERE...WITH THE MAIN THREAT BEING WIND GUSTS TO 60 MPH AND
HAIL TO THE SIZE OF PENNIES. FREQUENT LIGHTNING IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY.
OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT SEVERE OR SIGNIFICANT
WEATHER ASSOCIATED WITH ANY THUNDERSTORM.

NCZ073>075-083>086-071000-
STANLY-MONTGOMERY-MOORE-ANSON-RICHMOND-SCOTLAND-HOKE-
435 AM EDT WED AUG 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED FOR THE LATE AFTERNOON HOURS...
CONTINUING INTO THE EVENING. ANY THUNDERSTORM THAT DEVELOPS COULD
BE SEVERE...WITH THE MAIN THREAT BEING WIND GUSTS TO 60 MPH AND
HAIL TO THE SIZE OF PENNIES. FREQUENT LIGHTNING IS ALSO POSSIBLE.

IN ADDITION...HIGH TEMPERATURES IN THE UPPER 90S WILL COMBINE WITH
AVAILABLE MOISTURE IN THE AIR TO PRODUCE HEAT INDEX VALUES AT OR
JUST ABOVE 100 DEGREES. BE CAREFUL IF OUTDOORS THIS AFTERNOON TO
AVOID OVEREXPOSURE TO THE HEAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY.
OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT SEVERE OR SIGNIFICANT
WEATHER ASSOCIATED WITH ANY THUNDERSTORM.

NCZ008>011-024>028-040>043-076>078-088-089-071000-
GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-
CHATHAM-WAKE-JOHNSTON-WILSON-LEE-HARNETT-WAYNE-CUMBERLAND-SAMPSON-
435 AM EDT WED AUG 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED FOR THE LATE AFTERNOON HOURS...
CONTINUING INTO THE EVENING. ANY THUNDERSTORM THAT DEVELOPS COULD
BE SEVERE...WITH THE MAIN THREAT BEING WIND GUSTS TO 60 MPH AND
HAIL TO THE SIZE OF PENNIES. FREQUENT LIGHTNING IS ALSO POSSIBLE.

IN ADDITION...HIGH TEMPERATURES IN THE UPPER 90S WILL COMBINE WITH
AVAILABLE MOISTURE IN THE AIR TO PRODUCE HEAT INDEX VALUES FROM
NEAR 100 DEGREES TO NEAR 105 DEGREES. BE CAREFUL IF OUTDOORS THIS
AFTERNOON TO AVOID OVEREXPOSURE TO THE HEAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY.
OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT SEVERE OR SIGNIFICANT
WEATHER ASSOCIATED WITH ANY THUNDERSTORM.

DJF

In the hours before

Special weather statement, Aug 6, 2:56 PM EDT, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
256 PM EDT WED AUG 6 2008

NCZ008>011-024>028-040>043-073>078-083>086-088-089-062100-
GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-
EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-
LEE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...OXFORD...HENDERSON...WARRENTON...
ROANOKE RAPIDS...CHAPEL HILL...DURHAM...LOUISBURG...NASHVILLE...
ROCKY MOUNT...PITTSBORO...RALEIGH...SMITHFIELD...WILSON...
ALBEMARLE...TROY...SOUTHERN PINES...SANFORD...LILLINGTON...
GOLDSBORO...WADESBORO...ROCKINGHAM...LAURINBURG...RAEFORD...
FAYETTEVILLE...CLINTON
1047 AM EDT WED AUG 6 2008

...HOT TEMPERATURES WITH HIGH HEAT INDICES EXPECTED THIS
AFTERNOON...

HIGH TEMPERATURES IN THE UPPER 90S ARE EXPECTED ONCE AGAIN THIS
AFTERNOON. THE HEAT...COMBINED WITH THE EXPECTED HUMIDITY...WILL
RESULT IN HEAT INDEX VALUES FROM NEAR 100 TO NEAR 105 DEGREES. THE
HIGHER VALUES WILL BE IN THE SANDHILLS AND SOUTHERN COASTAL PLAIN.
ANYONE PLANNING OUTDOOR ACTIVITY SHOULD ALLOW FOR FREQUENT BREAKS
IN A COOL LOCATION TO HELP AVOID OVEREXPOSURE TO SUCH HOT
CONDITIONS.

STAY OUT OF THE SUNSHINE AS MUCH AS POSSIBLE. DRINK PLENTY OF
WATER TO STAY HYDRATED. FARM WORKERS SHOULD BE ADVISED THAT
FREQUENT HYDRATION WITH SMALL AMOUNTS OF WATER HAS PROVEN TO BE
MORE EFFECTIVE THAN CONSUMING LARGE AMOUNTS LESS OFTEN.
Special weather statement, Aug 6, 5:41 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
541 PM EDT WED AUG 6 2008

NCZ021-022-062245-
FORSYTH-GUILFORD-
541 PM EDT WED AUG 6 2008

...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHEASTERN FORSYTH AND
GUILFORD COUNTIES THROUGH 645 PM EDT...

AT 541 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 17 MILES
NORTHWEST OF WALKERTOWN...OR ABOUT 6 MILES WEST OF DANBURY...MOVING
SOUTHEAST AT 35 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...WALKERTOWN...
STOKESDALE...COLFAX...AND...KERNERSVILLE...SUMMERFIELD...GREENSBORO.

GUSTY WINDS OF 30 TO 40 MPH...DANGEROUS CLOUD-TO-GROUND LIGHTNING
AND HEAVY RAIN CAN BE EXPECTED WITH THIS THUNDERSTORM.

JO
Special weather statement, Aug 6, 6:13 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
613 PM EDT WED AUG 6 2008

NCZ022-023-039-040-062315-
ALAMANCE-CHATHAM-GUILFORD-RANDOLPH-
613 PM EDT WED AUG 6 2008

...A STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHEASTERN
GUILFORD...SOUTHWESTERN ALAMANCE...NORTHEASTERN RANDOLPH AND CHATHAM
COUNTIES THROUGH 715 PM EDT...

AT 613 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FOREST OAKS...OR ABOUT 11 MILES SOUTHEAST OF GREENSBORO...MOVING
SOUTHEAST AT 27 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...LIBERTY...STALEY...
SNOW CAMP...SILER CITY.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM.

JO

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:56 PM EDTSevere Thunderstorm WarningRAHChatham34 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.